Alert archive / Minnesota / Red Flag Warnings in 2015

Red Flag Warning 4, NWS Duluth, MN

April 17, 2015Koochiching County, Saint Louis County, Minnesota

NWS Duluth, MN issued this red flag warning at Apr 17, 2015, 6:48 AM CDT for Koochiching County, Saint Louis County, Minnesota. It took effect at Apr 17, 2015, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2015, 6:48 AM CDT (11:48 UTC)
In effect from
Apr 17, 2015, 12:00 PM CDT
Expired
Apr 17, 2015, 8:00 PM CDT
In force
8 hr
Issued by
NWS Duluth, MN

Counties Koochiching County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 138 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 11.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2015-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2015-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1844 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WWUS83 KDLH 171148
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
648 AM CDT FRI APR 17 2015

...VERY DRY AND BREEZY TODAY...


MNZ010-011-172000-
/O.NEW.KDLH.FW.W.0004.150417T1700Z-150418T0100Z/
KOOCHICHING-NORTHERN ST. LOUIS-
648 AM CDT FRI APR 17 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR KOOCHICHING AND
NORTHERN SAINT LOUIS COUNTIES...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A RED FLAG
WARNING FOR LOW HUMIDITY AND GUSTY WINDS...WHICH IS IN EFFECT
FROM NOON TODAY TO 8 PM CDT THIS EVENING.

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 010...011.
  THIS INCLUDES THE AREAS OF INTERNATIONAL FALLS...ORR...AND ELY.

* WINDS...WEST 10 TO 15 MPH WITH GUSTS TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* TEMPERATURES...65 TO 70.

* IMPACTS...FOR INFORMATION ON BURN RESTRICTIONS...VISIT THE 
  MINNESOTA DEPARTMENT OF NATURAL RESOURCES AT 
  WWW.DNR.STATE.MN.US/FORESTRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR SHORTLY. THE COMBINATION OF GUSTY WINDS...LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO
EXTREME FIRE BEHAVIOR.

&&

$$

GRANING
2 follow-up statements
578 
WWUS83 KDLH 172006
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
306 PM CDT FRI APR 17 2015

...VERY DRY AND BREEZY INTO EARLY EVENING...

MNZ010-011-180100-
/O.CON.KDLH.FW.W.0004.000000T0000Z-150418T0100Z/
KOOCHICHING-NORTHERN ST. LOUIS-
306 PM CDT FRI APR 17 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FOR KOOCHICHING AND NORTHERN
SAINT LOUIS COUNTIES...

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 010 AND 011.

* WINDS...WEST WINDS 12 TO 19 MPH WILL SWITCH TO NORTHWEST
  BETWEEN 5 PM AND 7 PM...THEN DIMINISH LATER THIS EVENING. GUSTS
  TO 30 MPH WILL BE POSSIBLE.

* RELATIVE HUMIDITY...15 TO 20 PERCENT.

* TEMPERATURES...65 TO 70 DECREASING TO THE MID FIFTIES BY 8 PM.

* IMPACTS...FOR INFORMATION ON BURN RESTRICTIONS...VISIT THE 
  MINNESOTA DEPARTMENT OF NATURAL RESOURCES AT 
  WWW.DNR.STATE.MN.US/FORESTRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR SHORTLY. THE COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

&&

$$

MELDE
754 
WWUS83 KDLH 180114
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
814 PM CDT FRI APR 17 2015

MNZ010-011-180215-
/O.EXP.KDLH.FW.W.0004.000000T0000Z-150418T0100Z/
KOOCHICHING-NORTHERN ST. LOUIS-
814 PM CDT FRI APR 17 2015

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WINDS FOR KOOCHICHING AND NORTHERN SAINT LOUIS
COUNTIES...

CONDITIONS HAVE BEGUN TO IMPROVE...WITH TEMPERATURES FALLING INTO
THE UPPER 50S BEHIND A COLD FRONT WITH RELATIVE HUMIDITY VALUES
INCREASING TO AROUND 25 PERCENT. WINDS HAVE ALSO DIMINISHED WITH
GUSTS NOW LESS THAN 25 MPH. WHILE THESE ARE STILL CRITICAL FIRE
WEATHER CONDITIONS...THIS TREND OF INCREASING RELATIVE
HUMIDITIES...COOLING TEMPERATURES AND WEAKENING WINDS IS EXPECTED
TO CAUSE SIGNIFICANT IMPROVEMENTS THROUGH THE REST OF THE
EVENING. AS A RESULT...THE RED FLAG WARNING HAS BEEN ALLOWED TO
EXPIRE.

$$

LE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at Apr 17, 6:30 AM CDT, 18 minutes earlier.

Area forecast discussion, Apr 17, 6:30 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
630 AM CDT FRI APR 17 2015

.UPDATE...
ISSUED AT 630 AM CDT FRI APR 17 2015

UPDATED FOR THE NEW 12Z AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 353 AM CDT FRI APR 17 2015

SHORT TERM FOCUS ON WARM TEMPERATURES PUSHING THE LOWER 70S...AND
EXTREMELY DRY AIR ONCE AGAIN TAKING HOLD ON THE NORTHLAND TODAY.
NEAR-CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON
ACROSS THE MINNESOTA BORDERLAND/ARROWHEAD REGION.

HAVE LOWERED DEW POINTS/RH VALUES TODAY IN LINE WITH MIX DOWN VALUES
FROM THE NAM12. LATEST NAM BUFR SOUNDINGS SHOW MIXING HEIGHTS LATE
THIS AFTERNOON (22Z) RANGE FROM 9000 FT AT KINL...7000 FT AT
KHIB...AND AROUND 6000 FT AT KBRD/KHYR. THE DEEP MIXING THIS
AFTERNOON WILL ALLOW FOR VERY DRY ALOFT TO REACH THE
SURFACE...PRODUCING RH VALUES ON THE ORDER OF 15 TO 20%. SOME
LOCATIONS ACROSS NE MINNESOTA WILL HAVE THE POTENTIAL TO SEE RH FALL
INTO THE LOW TEENS TODAY.

THERE WILL BE A GRADIENT IN WIND STRENGTH TODAY FROM NORTH TO SOUTH
DUE TO A SHORT WAVE TRACKING OVER ONTARIO. THE CLOSE PROXIMITY OF
THE COLD FRONT IN ONTARIO...WILL PRODUCE GREATER INSTABILITY AND
HIGHER WIND GUSTS TO 30 KT ALONG THE INTERNATIONAL BORDER THIS
AFTRN. WINDS WILL DECREASE TO THE SOUTH WITH THE RELAXING PRESSURE
GRADIENT. WINDS OVER CENTRAL MN INTO NRN WIS WILL REMAIN GENERALLY
LESS THAN 10 KT...WITH A FEW GUSTS TO 15 KT IN THE LATE
AFTRN.

HIGH PRESSURE SETTLES OVER LAKE SUPERIOR OVERNIGHT...ANCHORING THE
DRY AIR IN PLACE THROUGH SATURDAY. THE EXCEPTION WILL BE NEAR LAKE
SUPERIOR WHERE GUSTY NORTHEAST WINDS WILL DEVELOP...KEEPING
CONDITIONS COOLER NEAR LAKE SUPERIOR. WINDS INLAND ON SATURDAY WILL
BE GENERALLY EAST-SOUTHEAST 10 TO 15 KT.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 353 AM CDT FRI APR 17 2015

SATURDAY NIGHT THROUGH SUNDAY NIGHT...THE NORTHLAND IS POISED TO
HAVE A VERY WET LATTER HALF TO THE WEEKEND. BY SATURDAY
EVENING...HIGH PRESSURE WILL BE LOCATED NE OF THE GREAT LAKES. THERE
WILL BE AN AREA OF LOW PRESSURE SYSTEM IN MANITOBA...ANOTHER LOW IN
EASTERN SOUTH DAKOTA...AND ANOTHER LOW IN THE SOUTHERN PLAINS. THE
MANITOBA WILL BE DEEPENING AS AN UPPER LOW DIGS TO THE SE OVER SOUTH
CENTRAL CANADA. THE SOUTHERN PLAINS LOW WILL BE ASSOCIATED WITH A
WEAK CUT OFF LOW OVER THE SOUTHERN/CENTRAL PLAINS. THESE LOWS WILL
ALL GRADUALLY CONVERGE OVER THE NORTHERN GREAT LAKES AND ONTARIO
REGION. THE LOW PRESSURE WILL BRING A SURGE OF MOISTURE INTO THE
NORTHLAND. THE PRECIPITABLE WATER VALUE WILL INCREASE TO AROUND 1
INCH. THIS LOW PRESSURE WILL LIKELY BRING WIDESPREAD RAINFALL OF AT
LEAST 0.50" TO THE NORTHLAND. SOME AREAS COULD GET AROUND 1.00". THE
RAINFALL WILL BE WELCOME RELIEF TO THE DROUGHT CONDITIONS. THE
HEAVIER RAINS WILL GRADUALLY EXIT THE NORTHLAND LATE SUNDAY AND
EARLY MONDAY.

MONDAY THROUGH TUESDAY...A LARGE AND DEEP UPPER LEVEL WILL SETTLE
OVER THE LAKE SUPERIOR REGION BY MONDAY. THIS WILL PROVIDE THE
NORTHLAND WITH A COUPLE DAY OF COOL AND CLOUDY WEATHER WITH BREEZY
WNW TO NW FLOW. THE GFS/ECMWF ARE INDICATING THE 850 HPA
TEMPERATURES WILL BE ABOUT -5 TO -10 DEGREES CELSIUS DURING THIS
TIME. SURFACE TEMPERATURES WILL LIKELY BE ABOUT 10 DEGREES BELOW
NORMAL. THERE WILL BE PERIODS OF RAIN AND LIGHT SNOW SHOWERS. NOT
CONFIDENT OF ADDING ANY SNOW ACCUMULATION AT THIS POINT.

WEDNESDAY THROUGH THURSDAY...SURFACE HIGH PRESSURE WILL BUILD INTO
THE REGION AND BEGIN TO DRY OUT THE NORTHLAND. THERE COULD BE
LINGERING RAIN AND SNOW SHOWERS OVER THE ARROWHEAD AND NW WISCONSIN
WEDNESDAY. TEMPERATURES WILL STILL BE NEARLY 10 DEGREES BELOW
NORMAL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 630 AM CDT FRI APR 17 2015

THE VFR CONDITIONS ACROSS NE MINNESOTA AND NW WISCONSIN WILL
CONTINUE THROUGH TONIGHT. THERE IS MORNING FOG NEAR KBRD...BUT
THAT SHOULD BURN OFF WITHIN A COUPLE HOURS AFTER SUNRISE THIS
MORNING.

THERE WILL BE INCREASING WESTERLY WINDS THIS AFTERNOON AS A COLD
FRONT IN MANITOBA AND ONTARIO APPROACHES NORTHERN MINNESOTA DURING
THE LATE AFTERNOON. THE WINDS WILL BE STRONGEST AT KINL...WHICH
COULD SEE GUSTS TO AROUND 30 KNOTS. THE WINDS WILL QUICKLY WEAKEN
AND BECOME NORTHERLY AFTER SUNSET AND AS THE COLD FRONT MOVES
THROUGH THE REGION. LIGHT NE TO EASTERLY WINDS WILL DEVELOP LATER
TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  71  35  51  39 /   0   0   0  70
INL  69  31  62  39 /   0   0   0  80
BRD  71  40  65  45 /   0   0  20  80
HYR  71  37  65  44 /   0   0  10  70
ASX  72  35  53  40 /   0   0   0  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...GRANING
LONG TERM...GROCHOCINSKI
AVIATION...GROCHOCINSKI
Hazardous weather outlook, Apr 17, 4:20 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
420 AM CDT FRI APR 17 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-180930-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
420 AM CDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF GUSTY WINDS AND VERY DRY AIR WILL CREATE CRITICAL
OR NEAR-CRITICAL FIRE WEATHER CONDITIONS ACROSS THE BORDERLAND OF
NORTHERN MINNESOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-180930-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
420 AM CDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY NORTHEAST SATURDAY WILL RESULT IN BUILDING WAVES AND
HAZARDOUS CONDITIONS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY MAY
BE NEEDED FOR PORTIONS OF WESTERN LAKE SUPERIOR SATURDAY AND
SATURDAY NIGHT.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

Nearby

Red Flag Warnings in Minnesota, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.